Back to Ask the Diabetes Team Ask the Diabetes Team

From Cozad, Nebraska, USA:

I have type 2 and am currently taking Byetta, 10 mcg, and metformin to control my diabetes. For the last week or so, I have felt poorly. My sugars have ranged from 331 mg/dl [18.4 mmol/L] to 509 mg/dl [28.3 mmol/L]. I went to my family doctor. I do not have any other illness, i.e., a cold, flu, etc. He is running blood tests. They are not all back yet. The ones back have shown an A1c of 8.5, not a good number, I know. At the time of my appointment, my blood sugar was 414 mg/dl [23 mmol/L] by their meter. He said my red cell count was low at 13, but didn't seem concerned about it or any other results they had. He sent me home with a change in dosage of my metformin from 500 mg once daily to 1500 mg metformin CR daily, plus to keep taking my Byetta twice daily. He said to watch my sugars closely and if I had any nausea or vomiting, to call and he would hospitalize me. He will call with the rest of my test results.

In the meantime, I feel terrible. I am extremely tired and my vision is blurry. I am losing weight without trying. I have no appetite and I have a pretty bad headache. No matter how I try, my sugars are remaining very high. I left work the other day because I was too tired to complete my day. The dosage of metformin is causing diarrhea.

My doctor thought that maybe there is an infection some place in my body, or something other causing the spikes and we need to wait until all the blood tests come back. Should I seek out another doctor or is this appropriate treatment? Is there anything in the meantime I can do to bring my sugars down? I am taking the medication and watching my diet. I also take medications for high blood pressure and high cholesterol. I am overweight, but I am losing weight since I have been ill. If this keeps up, I won't be overweight very long. The weight loss isn't gobs all at once, but slow and steady, especially since all of this. Do you have any suggestions?


You appear to have the symptoms of acute hyperglycemia. The weight loss is part of that. Your doctor did make a rather aggressive increase in your metformin dose. When you increase the dose of metformin that rapidly, you do run the risk of gastrointestinal related side effects. Other medications may be effective. I would also include insulin as a choice to bring the sugars down. However, it may not make sense to continue Byetta and insulin at the same time. It is not unusual to intervene with insulin as the most potent glucose-lowering medication available. This may help to lower glucose levels in the acute setting. It does not necessarily mean you will be on insulin forever after that. I would speak with your doctor about the need to acutely lower your blood sugars. If you do not get help, you may not have a choice. However, I believe a dialogue with your physician is always best.


Original posting 18 Dec 2006
Posted to Hyperglycemia and DKA and Pills for Diabetes


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.